Thursday, April 13, 2006
FDA Troubled By Hallucinations
Experts at the FDA said they are troubled after looking over reports of hallucinations experienced by those using ADHD medications. Many found it striking just how often young children described various bugs, insects, and worms, both visual and tactile, which haven't been seen elsewhere. These hallucinations are extremely rare in young children, occurred in patients taking commonly prescribed doses, and the visions usually went away after stopping the medication. One case involved a 12 year old boy with cerebral palsy who was taking Ritalin. After taking his medication one morning, he hallucinated that roaches were surrounding him. Doctors stopped the medicine and the visions went away. Unfortunately, his ADHD came back strongly. He was put back on Ritalin and the hallucinations returned immediately. Drug treatment had to be halted. The FDA believes that the visions recurrence were drug related. However, some manufacturers believed that the children had underlying psychiatric problems that emerged when their ADHD was brought under control. Other children had reported seeing snakes, spiders, bugs and jellyfish. In some cases, they felt as though the insects were crawling on them. One 7 year old girl acted and felt as if she had hit a wall after taking only her second dose of Strattera. Partly because most serious drug problems are never reported to the government, it is unclear what percentage of ADD patients experience these reactions. Some experts offer estimates of 2-5 percent.